Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 197, NWS Mobile, AL

July 12, 2017Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2017, 6:17 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 6:17 PM CDT (23:17 UTC)
Expired
Jul 12, 2017, 7:00 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 43 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KMOB 122317
SVRMOB
ALC003-097-130000-
/O.NEW.KMOB.SV.W.0197.170712T2317Z-170713T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
617 PM CDT WED JUL 12 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  East central Mobile County in southwestern Alabama...
  West central Baldwin County in southwestern Alabama...

* Until 700 PM CDT

* At 617 PM CDT, a severe thunderstorm was located near Bay Minette,
  moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bay Minette, Stockton, Stapleton and I65 And AL 225. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the Tensas River, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3070 8777 3083 8802 3102 8787 3083 8765
TIME...MOT...LOC 2317Z 126DEG 8KT 3084 8781 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:18 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 12, 3:18 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
318 PM CDT Wed Jul 12 2017

.NEAR TERM /Now Through Thursday/...An upper ridge extending from
the interior southeast states to the central Plains strengthens
slightly during the period while subtle upper level features
influence convective development.  A weak upper level deformation
zone over the extreme northeast Gulf has aided in scattered to
numerous showers and storms mainly over the marine area.  This weak
feature shifts slowly westward through Thursday to be located over
the north central Gulf and Louisiana.  A surface ridge over the
northern Gulf will promote a light southerly flow, with daytime
heating leading to convective development, but the upper ridging
building slightly over the region and the movement of the
deformation zone will affect coverage.  Expect convective potential
to become suppressed over the easternmost portion of the area by
Thursday, trending towards scattered convective development over the
western portion, closest to the more favorable environment with the
upper deformation zone. Precipitable water values around 2.0 inches
over the area (125% of normal) decrease somewhat over the eastern
portion during the day on Thursday to near 1.75 inches (seasonable
values), as subsidence begins to take a toll.  While severe storm
development is not expected, the stronger storms will be capable of
gusty winds and frequently lightning, and heavy downpours as well
due to a weak steering flow and mostly elevated deep layer moisture.
 Lows tonight range from the lower 70s inland to the mid/upper 70s
at the coast. Highs on Thursday may reach the mid 90s over the
easternmost portion with otherwise lower 90s expected. /29

.SHORT TERM /Thursday night Through Saturday night/...An upper
ridge will build across the western states late in the week with a
downstream trough digging over the eastern states. This will send
an associated frontal boundary southward toward the area on
Saturday. The upper trough and frontal boundary will serve to
enhance coverages of showers and thudnerstorms late in the week
into the weekend. Frequent lightning and locally heavy rainfall
will be the main threat in thunderstorms through the period as
precipitable water values remain around 2 inches. Highs will be in
the upper 80s and low 90s with lows in the mid and upper 70s. /13

.LONG TERM /Sunday Through Wednesday/...Scattered to locally
numerous showers and thunderstorms will continue through early
next week as upper troughing continues over the area along with
plenty of deep layer moisture. The coverage of showers and storms
will be most numerous near the coast and offshore in the morning,
spreading inland through the day. Upper ridging over the central
part of the country will begin to nose into the area by the middle
part of next week with decreasing chances of showers and
thunderstorms. /13

&&

.MARINE...A ridge of high pressure near the northern Gulf coast will
promote a light southerly flow through the period, except
occasionally becoming northerly near the coast each night.  Winds
and seas will be higher near showers and thunderstorms.  Seas will
be near 2 feet through the period. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  90  74  91 /  20  40  20  40
Pensacola   74  90  77  90 /  20  30  20  40
Destin      77  90  78  89 /  20  20  30  40
Evergreen   71  92  73  93 /  20  30  10  50
Waynesboro  72  90  72  92 /  20  50  20  40
Camden      72  93  74  94 /  20  20  20  40
Crestview   71  94  74  92 /  20  30  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 12, 9:30 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook...Update
National Weather Service Mobile AL
930 AM CDT Wed Jul 12 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-131200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
930 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Rest of Tonight

Isolated showers and thunderstorms are expected to continue to
decrease in coverage and strength into the overnight hours. A few of
the stronger storms that develop will still be capable of producing
brief strong wind gusts, frequent lightning strikes and locally
heavy rainfall. A few storms will be possible along the coast late
tonight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a continued chance of showers and thunderstorms
each day through the period. A few of the stronger storms will be
capable of producing brief strong wind gusts, frequent lightning
strikes and locally heavy rains.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Sunday.

GMZ630>635-650-655-670-675-131200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
930 AM CDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Rest of Tonight

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Most of the showers and storms over the
coastal waters will be occurring again late tonight. Frequent
lightning will be likely in and in and near storms, as well as gusty
winds. Isolated waterspouts will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas will be locally higher near isolated to scattered
storms through the period, with showers and storms most numerous
over the coastal waters during the late night and early morning
hours. Frequent lightning will be likely in and near the storms,
as well as gusty winds.

In the hours before

Special weather statement, Jul 12, 4:28 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
428 PM CDT WED JUL 12 2017

ALZ054-055-057-122215-
Wilcox AL-Monroe AL-Butler AL-
428 PM CDT WED JUL 12 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BUTLER...NORTHEASTERN MONROE AND SOUTHEASTERN WILCOX COUNTIES
UNTIL 515 PM CDT...

At 427 PM CDT, the strong thunderstorm was located 7 miles south of
Pine Apple, or 21 miles southeast of Camden, moving northeast at 5
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3184 8683 3175 8691 3175 8693 3172 8699
      3171 8703 3172 8705 3171 8706 3179 8716
      3192 8713
TIME...MOT...LOC 2127Z 227DEG 5KT 3176 8703
Special weather statement, Jul 12, 5:24 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
524 PM CDT WED JUL 12 2017

ALZ059-FLZ201-203-122300-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
524 PM CDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL ESCAMBIA...NORTHWESTERN SANTA ROSA AND NORTH
CENTRAL ESCAMBIA COUNTIES UNTIL 600 PM CDT...

At 524 PM CDT, the strong thunderstorms were located along a line
extending from Riverview to near Pollard to near Jay. These storms
were nearly stationary.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brewton, Century, Flomaton, Jay, Pollard and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3110 8712 3108 8727 3100 8735 3083 8734
      3089 8710 3096 8711 3107 8700
TIME...MOT...LOC 2224Z 079DEG 4KT 3106 8707 3099 8720 3089 8720
Special weather statement, Jul 12, 6:02 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
602 PM CDT WED JUL 12 2017

ALZ261-262-122345-
Baldwin Inland AL-Mobile Inland AL-
602 PM CDT WED JUL 12 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 645 PM
CDT...

At 602 PM CDT, the strong thunderstorm was located near Bay Minette,
moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bay Minette, Creola, Stockton, Axis and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3088 8809 3108 8791 3090 8771 3079 8781
      3079 8791
TIME...MOT...LOC 2302Z 128DEG 5KT 3088 8784

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:28 PM CDTSpecial Weather StatementMOBButler47 min
Jul 12, 5:24 PM CDTSpecial Weather StatementMOBEscambia36 min
Jul 12, 6:02 PM CDTSpecial Weather StatementMOBBaldwin43 min
Jul 12, 6:28 PM CDTSpecial Marine WarningMOB62 min
Jul 12, 6:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.